California, 2005

Winter Storm in California, February 17 to 19, 2005

February 17 to 19, 2005 · NWS STO · 3 events in 3 counties and zones

Snow levels dropped as low as the 3500 to 4500 foot range. Snowfall amounts were eight to twelve inches above 4500 feet and one to two feet in the higher elevations of the Sierra Nevada Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Snow levels dropped as low as the 3500 to 4500 foot range. Snowfall amounts were eight to twelve inches above 4500 feet and one to two feet in the higher elevations of the Sierra Nevada Mountains. Winds gusted up to 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Feb 17, 4:00 PM PST, 3 hours earlier.

Area forecast discussion, Feb 17, 4:00 PM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
400 PM PST THU FEB 17 2005

.DISCUSSION...

A WAVE FROM THE UPPER LEVEL LOW PRESSURE SYSTEM OFF THE
CALIFORNIA COAST IS BRUSHING THE SOUTHWEST CORNER OF THE CWA
TONIGHT.  THIS MAY BRING SOME SHOWERS...MAINLY TO THE WEST SIDE
OVERNIGHT. ANOTHER WAVE SPINS OFF THE UPPER LEVEL LOW AND MOVES
NORTH THROUGH NORTHERN CALIFORNIA TOMORROW INTO SATURDAY. THIS WILL
BRING PRECIPITATION...MODERATE TO HEAVY AT TIMES...OVER THE AREA
FRIDAY INTO SATURDAY.  A SNOW ADVISORY WAS ISSUED FOR THE EAST SLOPE
OF THE COASTAL RANGE AND WESTERN PLUMAS COUNTY ALONG WITH THE
NORTHERN SIERRA NEVADA. THE MOUNTAINS OF SHASTA COUNTY ARE COVERED
UNDER AN SPS FOR NOW SINCE THEY WILL SEE THE PRECIPITATION LATEST
AND NOT AS GREAT OF AMOUNTS ARE EXPECTED UP THERE.  700MB
TEMPERATURES AROUND -5 FRIDAY AFTERNOON AND 1000-500MB THICKNESSES
AROUND 546 DAM THEN DROP TO AROUND -6 DEGREES AND 544 DAM ON
SATURDAY. SNOW LEVELS STARTING AROUND 5000 FEET FRIDAY AND DROPPING
TO AROUND 4500 FEET ON SATURDAY.  ANOTHER UPPER LEVEL LOW PRESSURE
SYSTEM DROPS DOWN FROM THE NORTH ON SUNDAY BRINGING ADDITIONAL
PRECIPITATION SUNDAY INTO EARLY NEXT WEEK. THE MEDIUM RANGE MODELS SHOW
THE LOW FROM THE NORTH AND SOUTH COMBINING TO FORM A LOW PRESSURE
SYSTEM OFF SOUTHERN CALIFORNIA MID WEEK. THE FORECAST IS CURRENTLY
DRY FROM TUESDAY ON BUT THIS MAY CHANGE DEPENDING ON THE TRACK OF
THE LOW.

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE.

&&

HS
Hazardous weather outlook, Feb 17, 7:00 AM PST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST THU FEB 17 2005

CAZ013>019-063-064-066>069-181500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST THU FEB 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

RAIN AND SNOW WILL INCREASE ON FRIDAY AND SATURDAY. SNOW LEVELS ARE
EXPECTED TO DROP TO BETWEEN 5000 AND 5500 FEET FRIDAY. UP TO 4 INCHES
OF ADDITIONAL SNOWFALL IS EXPECTED ACROSS THE HIGHER ELEVATIONS OF THE
NORTHERN SIERRA NEVADA TOMORROW. RAINFALL ACCUMULATIONS IN THE LOWER
ELEVATIONS ARE EXPECTED TO RANGE FROM 1/4 TO 1/2 INCH ON SATURDAY.
SHOWERS WILL CONTINUE THROUGH EARLY NEXT WEEK, BUT ARE NOT EXPECTED TO
BE AS INTENSE AS FRIDAY AND SATURDAY. DRY WEATHER WILL RETURN TO THE
REGION BY MID-WEEK AS HIGH PRESSURE BUILDS OVER THE AREA.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

RCH

In the hours before

Special weather statement, Feb 17, 4:00 PM PST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
400 PM PST THU FEB 17 2005

CAZ013-014-181230-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-
400 PM PST THU FEB 17 2005

...RAIN AND SNOW TO RETURN TO THE SHASTA COUNTY MOUNTAINS LATE
FRIDAY AFTERNOON AND INTO THE WEEKEND...

SUBTROPICAL MOISTURE WILL SPREAD NORTHWARD AROUND A NEARLY
STATIONARY UPPER LOW OFF THE CALIFORNIA COAST...AND WILL BRING
CLOUDY SKIES AND LIGHT PRECIPITATION TO THE SHASTA COUNTY MOUNTAINS
TONIGHT AND EARLY FRIDAY. PRECIPITATION AMOUNTS WILL MOSTLY BE LESS
THAN ONE TENTH OF AN INCH.

HOWEVER...A PIECE OF ENERGY FROM THE OFFSHORE UPPER LOW IS FORECAST
TO LIFT NORTHWARD INTO THE REGION AND BRING MORE SIGNIFICANT RAIN
AND SNOW TO SHASTA COUNTY BEGINNING LATE FRIDAY AFTERNOON AND
CONTINUING INTO SATURDAY.

PRECIPITATION AMOUNTS AROUND ONE-HALF OF AN INCH ARE EXPECTED WITH
SNOW LEVELS BETWEEN 4000 AND 5000 FEET. SNOW AMOUNTS UP TO 6 INCHES
ARE POSSIBLE.

COLDER AIR DROPPING DOWN FROM WESTERN CANADA MAY INTERACT WITH THE
SUBTROPICAL MOISTURE ON SUNDAY POSSIBLY GIVING MORE SNOW TO THE
SHASTA COUNTY MOUNTAINS FOR THE LATTER HALF OF THE WEEKEND. SNOW
LEVELS MAY LOWER TO AROUND 3500 FEET...WHICH WOULD ALSO INCLUDE THE
BURNEY BASIN.

JHM

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Ne & Ec Shasta

When
February 17, 7:00 PM PST to February 19, 4:00 AM PST
Where
Ne & Ec Shasta forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, X Se Shasta/X E Tehama/W Plumas T X Sw

When
February 17, 7:00 PM PST to February 19, 4:00 AM PST
Where
X Se Shasta/X E Tehama/W Plumas T X Sw forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, W Sierra T X W/C Nevada/C Placer/C El Dorado/E Amador/Ne Calaveras/C & Ne Tuolumne/Sw Alpine

When
February 17, 9:30 PM PST to February 19, 7:00 AM PST
Where
W Sierra T X W/C Nevada/C Placer/C El Dorado/E Amador/Ne Calaveras/C & Ne Tuolumne/Sw Alpine forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478636, 5478637, 5478638.